Oregon, 2009High Wind in Oregon, November 5, 2009
November 5, 2009 · NWS MFR · 2 events in 2 counties and zones
Strong south winds occurred ahead of a strong pacific cold front that caused high winds along the Oregon coastal zones.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south winds occurred ahead of a strong pacific cold front that caused high winds along the Oregon coastal zones.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Nov 5, 9:06 AM PST, 1 hour 19 minutes earlier.
Area forecast discussion, Nov 5, 9:06 AM PST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
906 AM PST THU NOV 5 2009
.DISCUSSION...THE MAIN WEATHER STORY THIS MORNING IS THE STRONG WINDS
THAT ARE IMPACTING COASTAL AREAS...THE SHASTA VALLEY...AND LAKE
AND MODOC COUNTY THROUGH THE DAY AND EVENING. THESE WINDS ARE
ASSOCIATED WITH A COLD FRONT THAT WILL SWING THROUGH THE AREA LATER
TODAY. MOST AREAS WILL SEE LIGHTER WINDS BY LATE TONIGHT. INITIAL
PRE-FRONTAL FEATURE WILL SPREAD CLOUDS AND LIGHT RAIN TO WESTSIDE
AREAS...ESPECIALLY COASTAL REGIONS AND HIGHER TERRAIN...WITH LESS
CHANCE FOR RAIN OVER ROGUE VALLEY LOCATIONS. COLD FRONT WILL REACH
THE COAST BY TONIGHT AND WILL BRING ANOTHER ROUND OF RAIN TO ALL
AREAS ALONG AND WEST OF THE CASCADES OVERNIGHT. OVER AN INCH OF
RAIN WILL FALL OVER HIGHER TERRAIN THROUGH TONIGHT WITH ABOUT A
QUARTER INCH POSSIBLE IN THE ROGUE VALLEY. SNOW LEVELS REMAIN
ABOVE 4500 FEET THROUGH THE NIGHT...SO SNOW WILL NOT BE
WIDESPREAD. A COLDER AIRMASS WILL MOVE INTO THE CWA TONIGHT...SO
HIGH TEMPERATURES SATURDAY WILL BE MARKEDLY LOWER THAN THE PAST
SEVERAL DAYS. NO CHANGES TO FORECAST MADE...FORECAST LOOKS ON TRACK.
&&
.AVIATION...RBG CEILINGS WILL LIFT TO VFR CLOUD BASES BY 21Z...WITH
STRONGER WINDS IMPACTING OTH AND LMT WITH 30KT GUSTS FROM THE
SOUTH EXPECTED THROUGH TONIGHT. DURING THE PERIOD...EXPECT
MOUNTAIN OBSCURATION TO INCREASE AS MOISTURE ASSOCIATED WITH THE
COLD FRONT MOVES INTO REGION. CEILING BASES SHOULD REMAIN AROUND
3000 FEET AT MOST LOCATIONS WHILE FRONT MOVES THROUGH CWA EXCEPT
FOR RBG WHERE IFR CONDITIONS WILL SETTLE IN AGAIN BY 03Z.
&&
.PREV DISCUSSION... /ISSUED 315 AM PST THU NOV 5 2009/
DISCUSSION...THE TWO MOST NOTABLE UPDATES ARE THAT HEADLINES HAVE
BEEN ISSUED FOR HIGH SURF FROM FRIDAY MORNING THROUGH SUNDAY
AFTERNOON AND ALSO TO EXTEND THE WIND ADVISORY FOR LAKE COUNTY
THIS AFTERNOON THROUGH EARLY FRIDAY MORNING. THIS IS APPROPRIATE
AS THE STRENGTH OF THE WINDS AND HEIGHT OF THE SURF WILL BE THE
MOST NOTABLE FEATURES OF THIS STORM.
OTHERWISE...ADJUSTMENTS WERE MADE TO MANY OF THE DETAILS BUT THE
BIG PICTURE IS UNCHANGED FROM THE PREVIOUS FORECAST. A WARM
FRONT IS ABOUT TO ENTER THE COASTAL WATERS AND WILL REACH THE
COAST LATE THIS MORNING. THE STRONG COLD FRONT HAS VERY SIMILAR
STRENGTH AS SHOWN IN PREVIOUS GFS MODEL RUNS BUT ITS MOVEMENT IS
AROUND NINE HOURS SLOWER THAN SHOWN LAST NIGHT. FURTHER ALTERATION
IS NOT NECESSARY AS THE DAY SHIFT YESTERDAY CAUGHT ON TO THIS
CHANGE. THE TWO MAIN DIFFERENCES DUE TO THE SLOWER ARRIVAL WILL BE
A LOWER PROBABILITY OF RAIN TODAY IN AREAS WHERE SOUTH WINDS ARE
DOWNSLOPING SUCH AS THE VICINITY OF YREKA AND IN THE ROGUE
VALLEY...AND HIGHER SNOW LEVELS WITH THE REGION STAYING IN THE
WARM SECTOR A BIT LONGER. THOSE SOUTH WINDS WILL BE BREEZY TO
WINDY FROM LATE THIS MORNING THROUGH TONIGHT. WE HAVE MAINTAINED
THE HIGH WIND WARNING AS ISSUED WITH A FORECAST OF COASTAL WINDS
REACHING 25 TO 40 MPH WITH GUSTS TO 60 MPH EXCEPT GUSTS TO 80 MPH
POSSIBLE AT CAPE BLANCO. SNOW LEVELS WILL BE NEAR 8000 FEET TODAY
THEN FALL TO 5500 FEET OVERNIGHT BEFORE THE COLD FRONT EXITS LAKE
COUNTY FRIDAY MORNING.
THE PATTERN WILL REMAIN ACTIVE THROUGH THE NEXT SEVEN DAYS.
SHOWERS FRIDAY AND FRIDAY NIGHT WILL BE MOST NUMEROUS IN SOUTHWEST
OREGON AND AREAS NORTHWARD WITH SNOW LEVELS 4500 TO 5500 FEET. THE
NEXT FRONT SATURDAY WILL NOT BE AS STRONG AS THE FRONT TODAY. THE
00Z GFS AND ECMWF ARE SLIGHTLY FARTHER NORTH WITH THE TRACK OF THE
FRONT...THUS THE MAIN AREA OF PRECIPITATION IS NOW LIKELY TO ONCE
AGAIN BE FROM SOUTHWEST OREGON NORTHWARD.
A BRIEF BREAK BETWEEN SYSTEMS SUNDAY INTO SUNDAY NIGHT BUT STILL A
SLIGHT CHANCE OF LIGHT OVERRUNNING SHOWERS...MAINLY NEAR THE COAST.
THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH THE NEXT STRONG COLD
FRONT REACHING THE COAST MONDAY THEN MOVING ACROSS OUR REGION
THROUGH MONDAY NIGHT. THE COLD PARENT UPPER LEVEL TROUGH WILL KEEP
A MOIST...COLDER ONSHORE FLOW TUESDAY THROUGH THURSDAY.
AVIATION...PRESENTLY VFR EXCEPT PATCHY IFR IN THE UMPQUA BASIN
EARLY THIS MORNING. OTHERWISE...MVFR WILL DEVELOP AT THE COAST
LATE THIS MORNING AHEAD OF A COLD FRONT. THE MVFR CONDITIONS WILL
SPREAD INLAND THIS AFTERNOON THROUGH TONIGHT WITH WIDESPREAD
MOUNTAIN OBSCURATIONS...AREAS OF MODERATE PRECIPITATION AND STRONG
SOUTHERLY WINDS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR ORZ021-ORZ022.
HIGH SURF ADVISORY FROM 4 AM TO 10 AM PST FRIDAY FOR ORZ021-
ORZ022.
HIGH SURF WARNING FROM 10 AM FRIDAY TO 4 PM PST SUNDAY FOR
ORZ021-ORZ022.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM PST FRIDAY FOR
ORZ031.
CA...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ081.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING
FOR CAZ085.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 AM
PST THIS MORNING FOR PZZ350-PZZ356.
GALE WARNING UNTIL 10 PM PST THIS EVENING FOR PZZ350-PZZ356.
HAZARDOUS SEAS WARNING UNTIL 8 AM PST SUNDAY FOR PZZ350-PZZ356-
PZZ370-PZZ376.
GALE WARNING UNTIL 10 PM PST THIS EVENING FOR PZZ370-PZZ376.Hazardous weather outlook, Nov 5, 4:29 AM PST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
429 AM PST THU NOV 5 2009
ORZ021-022-060600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
429 AM PST THU NOV 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 10 AM PST THIS MORNING UNTIL
10 PM PST THIS EVENING. PLEASE SEE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A HIGH SURF ADVISORY IS IN EFFECT FROM 4 AM TO 10 AM PST
FRIDAY...THEN A HIGH SURF WARNING IS IN EFFECT FROM 10 AM PST
FRIDAY THROUGH 4 PM PST SUNDAY. PLEASE SEE COASTAL HAZARD MESSAGE
FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-060600-
CENTRAL SISKIYOU COUNTY-
429 AM PST THU NOV 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 10 PM PST THIS EVENING. PLEASE
SEE WEATHER MESSAGE FORE MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ085-060600-
MODOC COUNTY-
429 AM PST THU NOV 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 1 PM PST THIS AFTERNOON THROUGH
10 PM PST THIS EVENING. PLEASE SEE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ031-060600-
CENTRAL AND EASTERN LAKE COUNTY-
429 AM PST THU NOV 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 1 PM PST THIS AFTERNOON THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WIND ADVISORY IS IN EFFECT UNTIL 7 AM PST FRIDAY MORNING.
PLEASE SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, South Central Oregon Coast
- When
- November 5, 10:25 AM PST to 6:55 PM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Wind gusts at Cape Blanco met or exceeded 58 mph periodically between 05/0955 and 05/1910 PST. The greatest peak gust was 70 mph at 05/1725 PST, with gusts to 64 mph at 05/1025 PST and 05/1755 PST. Based on these observations, it is estimated that wind gusts of 58 mph or greater occurred in areas away from Cape Blanco in Oregon zone ORZ021.
High Wind, Curry County Coast
- When
- November 5, 11:27 AM PST to 9:13 PM PST
- Where
- Curry County Coast forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Wind gusts at the Humbug Mountain ODOT station were 58 mph or greater during several stretches between 05/1127 PST and 05/2012 PST. The peak gust was 71 mph at 05/1642 PST. Wind gusts at the Flynn Prairie RAWS exceeded 58 mph between 05/1513 and 05/2113 PST. The peak gust was 63 mph at 05/2013 PST. A spotter 4NE of Gold Beach reported an estimated gust to 60 mph at 05/2000 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, November 5, 20091 death · $25,000 · 50 kt wind · 3 events
- High Wind in Montana, November 5 to 6, 200958 kt wind · 7 events
- High Wind in Oregon, November 5, 200963 kt wind · 2 events
- Waterspout in Gulf of Mexico, November 5, 20091 event
- Marine Thunderstorm Wind in Gulf of Alaska, November 5, 200950 kt wind · 1 event
- High Wind in Washington, November 5, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197371, 196857.